Alert archive / Nevada / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 49, NWS Elko, NV

September 15, 2013Eureka County, White Pine County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Sep 15, 2013, 2:31 PM PDT for Eureka County, White Pine County, Nevada. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2013, 2:31 PM PDT (21:31 UTC)
Expired
Sep 15, 2013, 3:15 PM PDT
In force
44 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

Counties Eureka County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 168 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2013-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2013-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WUUS55 KLKN 152131
SVRLKN
NVC011-033-152215-
/O.NEW.KLKN.SV.W.0049.130915T2131Z-130915T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
231 PM PDT SUN SEP 15 2013

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL WHITE PINE COUNTY IN EASTERN NEVADA...
  SOUTHEASTERN EUREKA COUNTY IN NORTH CENTRAL NEVADA...
  THIS INCLUDES THE CITIES OF...PINTO SUMMIT...EUREKA...

* UNTIL 315 PM PDT

* AT 229 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES SOUTHWEST OF PINTO SUMMIT...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
   PINTO SUMMIT...
   EUREKA...
   HIGHWAY 50 AND STATE ROUTE 278 NEAR EUREKA AND PINTO SUMMIT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3952 11593 3922 11573 3921 11622 3929 11629
TIME...MOT...LOC 2131Z 239DEG 13KT 3929 11612

$$

JRM
3 follow-up statements
558 
WWUS55 KLKN 152148
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
248 PM PDT SUN SEP 15 2013

NVC011-033-152215-
/O.CON.KLKN.SV.W.0049.000000T0000Z-130915T2215Z/
WHITE PINE NV-EUREKA NV-
248 PM PDT SUN SEP 15 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR SOUTHEASTERN EUREKA AND EXTREME WEST CENTRAL WHITE PINE
COUNTIES...

AT 243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 12 MILES SOUTHWEST OF PINTO SUMMIT...MOVING NORTHEAST AT 15
MPH.

* LOCATIONS IMPACTED INCLUDE...
   PINTO SUMMIT...
   HIGHWAY 50 NEAR PINTO SUMMIT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3922 11614 3934 11619 3952 11593 3922 11573
TIME...MOT...LOC 2147Z 239DEG 13KT 3932 11606

$$

JRM
794 
WWUS55 KLKN 152204
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
304 PM PDT SUN SEP 15 2013

NVC011-033-152215-
/O.CON.KLKN.SV.W.0049.000000T0000Z-130915T2215Z/
WHITE PINE NV-EUREKA NV-
304 PM PDT SUN SEP 15 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR SOUTHEASTERN EUREKA AND EXTREME WEST CENTRAL WHITE PINE
COUNTIES...

AT 301 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF PINTO
SUMMIT...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
   PINTO SUMMIT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3925 11604 3936 11610 3947 11592 3922 11573
TIME...MOT...LOC 2205Z 239DEG 13KT 3935 11599

$$

JRM
829 
WWUS55 KLKN 152211
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
311 PM PDT SUN SEP 15 2013

NVC011-033-152221-
/O.EXP.KLKN.SV.W.0049.000000T0000Z-130915T2215Z/
WHITE PINE NV-EUREKA NV-
311 PM PDT SUN SEP 15 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EUREKA AND
EXTREME WEST CENTRAL WHITE PINE COUNTIES WILL EXPIRE AT 315 PM PDT...

&&

LAT...LON 3925 11604 3936 11610 3947 11592 3922 11573
TIME...MOT...LOC 2211Z 239DEG 13KT 3936 11597

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 4:08 AM PDT, 10 hours 23 minutes earlier.

Area forecast discussion, Sep 15, 4:08 AM PDT, 10 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ELKO NV
408 AM PDT SUN SEP 15 2013

.SYNOPSIS...CLEARING TONIGHT WILL HELP INITIATE FOG IN THE VALLEYS
OF EASTERN NEVADA THIS MORNING. SHOWERS AND THUNDERSTORMS WILL REFORM
THIS AFTERNOON. DRIER CONDITIONS FOR THE REST OF THE WEEK WITH
COOLER TEMPERATURES BY MID-WEEK COURTESY OF A PACIFIC COLD FRONT.

&&

.CORRECTED AVIATION...POSSIBLE RESTRICTIONS TO VSBY THIS MORNING
ACROSS KEKO...WITH FOG DECREASING VISIBILITIES TO 2 MILES...WITH
FOG DISSIPATION AFTER 15Z. OTHERWISE...VFR CONDITIONS EXPECTED AT
ALL TAF SITES. TS POSSIBLE EAST OF THE TAF SITES KEKO AND
KELY...BUT CHANCES ARE TOO LOW TO MENTION IN TAFS. AFTERNOON GUSTS
FROM THE S-SW POSSIBLE AT ALL SITES AFTER 19Z...WITH SPEEDS LESS
THAN 25 KNOTS.

.SHORT TERM...TODAY THROUGH MONDAY. SKIES HAVE CLEARED OVER THE
ENTIRE CWA AND RH'S ARE RUNNING 85 TO 90 PERCENT SO EXPECT AREAS
OF DENSE FOG TO FORM IN THE VALLEYS OF EASTERN NEVADA BURNING OFF
BY 10 TO 11 AM. SHOWERS AND THUNDERSTORMS WILL REDEVELOP NEAR NOON
AS LI'S WILL BE NEAR -1 AND PW'S WILL RANGE FROM .75" AT ELKO TO
NEAR AN INCH IN FAR EASTERN NEVADA. SOME SHOWERS MAY CONTAIN BRIEF
HEAVY RAIN BUT DO NOT EXPECT MUCH SIGNIFICANT WEATHER FROM THESE
STORMS. DRY SOUTHWESTERLY FLOW WILL SET UP ON MONDAY ENDING
CONVECTION ACROSS THE AREA AS THE ATMOSPHERE BECOMES MORE STABLE.
TEMPERATURES WILL WARM ON MONDAY INTO THE 80S IN MOST VALLEY
LOCATIONS BELOW 6000 FEET.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. SOUTHWEST FLOW WILL
DOMINATE THE PATTERN BEGINNING TUESDAY. WINDS WILL BE BREEZY TO
WINDY IN MOST LOCATIONS...WITH THE WINDIEST PLACE BEING IN WHITE
PINE COUNTY. AT THIS TIME MAGNITUDES DO NOT APPEAR TO BE NEAR WIND
ADVISORY CRITERIA. A COLD FRONT IS ANTICIPATED TO MOVE ACROSS THE
REGION TUESDAY INTO WEDNESDAY. AFTERNOON HIGHS ON TUESDAY WILL BE
WARM OUT AHEAD OF THE FRONT...WITH MAINLY HIGH CLOUDS FORECAST. DID
ADD SOME ISOLATED THUNDER ALONG THE NORTHERN BORDER WITH IDAHO AND
OREGON...WELL NORTH OF I-80. IT IS GETTING TO BE THAT TIME OF YEAR
WHEN SOME LOCALES WILL START TO ENCOUNTER COOLER STARTS TO THEIR
MORNING...AND POSSIBLE THAT WILDHORSE AND OTHER LOCATIONS COULD SEE
LOWS IN THE LOW TO MID 30S WEDNESDAY MORNING. WINDS WILL SWITCH TO A
WESTERLY DIRECTION DURING THE OVERNIGHT INTO WEDNESDAY. AFTERNOON
HIGHS WILL BE COOLER WITH READINGS 5 TO 9 DEGREES COOLER. CONDITIONS
WILL CONTINUE TO BE DRY THOUGH. WITH DRIER AIR IN THE REGION...THERE
MAY BE A FEW SITES IN NORTHERN ELKO COUNTY...AND PERHAPS WHITE
PINE...THAT WILL SEE TEMPERATURES AT OR JUST ABOVE THE FREEZING
MARK. RIDGING IS BEING ADVERTISED BY ALL THE MODELS FOR THURSDAY
WITH A REBOUND IN HIGHS EXPECTED...WITH DRY WEATHER AND RELATIVELY
LIGHT WINDS. THE RIDGE WILL SLIDE OFF TO THE EAST QUICKLY THURSDAY
NIGHT AND FRIDAY...WITH ANOTHER TROUGH TAKING AIM OFF THE NORTHWEST
COAST OF THE UNITED STATES. WILL STILL BE DRY FRIDAY WITH SOME
POSSIBLE BREEZY TO WINDY CONDITIONS IN THE AFTERNOON...WITH
TEMPERATURES ABOVE NORMAL EXPECTED. DID ADD SOME ISOLATED SHOWER
ACTIVITY FOR FAR NORTHWEST HUMBOLDT COUNTY IN THE AFTERNOON...BASED
ON LATEST GFS ENSEMBLE RUNS. THE ISOLATED POPS CONTINUE INTO FRIDAY
NIGHT AND EXPANDS EAST TO INCLUDE PORTIONS OF ELKO COUNTY ON
SATURDAY. SLIGHTLY COOLER CONDITIONS POSSIBLE SATURDAY.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL FIRE THIS AFTERNOON
MAINLY IN ELKO AND WHITE PINE COUNTY. WINDS WILL INCREASE TO NEAR
30 MPH ACROSS CENTRAL NEVADA ON MONDAY HOWEVER EXPECT HUMIDITIES
TO STAY ABOVE 15 PERCENT. TUESDAY WINDS WILL CONTINUE TO BE GUSTY
WITH NEAR CRITICAL WINDS AND HUMIDITIES ESPECIALLY FOR FIRE ZONES
467...468...454...AND 457.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 11 AM PDT THIS MORNING FOR NORTHERN
ELKO COUNTY...SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO
COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY.

&&

90/86/86/90
Hazardous weather outlook, Sep 15, 11:07 AM PDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
1107 AM PDT SUN SEP 15 2013

NVZ030-031-033>041-151915-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
1107 AM PDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 15, 2:28 PM PDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
228 PM PDT SUN SEP 15 2013

NVZ035-037-152200-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-WHITE PINE
COUNTY NV-
228 PM PDT SUN SEP 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA AND WESTERN
WHITE PINE COUNTIES UNTIL 300 PM PDT...

AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF PINTO SUMMIT...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN EUREKA COUNTY...
  RURAL SOUTHEASTERN EUREKA COUNTY...
  RURAL WESTERN WHITE PINE COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3956 11598 3931 11572 3921 11620 3929 11629
TIME...MOT...LOC 2128Z 238DEG 14KT 3929 11613

JRM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 2:28 PM PDTSpecial Weather StatementLKN32 min
Sep 15, 3:14 PM PDTSpecial Weather StatementLKN31 min
Sep 15, 3:30 PM PDTFlash Flood WarningLKNEureka, White Pine3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.